Alert archive / Washington / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at Aug 1, 2013, 1:26 PM PDT for Yakima County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2013, 1:26 PM PDT (20:26 UTC)
- Expired
- Aug 1, 2013, 3:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Yakima County, WA
The radar
The Portland,OR radar (KRTX), 167 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763 WGUS56 KPDT 012026 FFWPDT WAC077-012230- /O.NEW.KPDT.FF.W.0003.130801T2026Z-130801T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PENDLETON OR 126 PM PDT THU AUG 1 2013 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON... * UNTIL 330 PM PDT * AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4640 12114 4641 12078 4614 12072 4618 12112 $$ JS
1 follow-up statement
238 WGUS76 KPDT 012226 FFSPDT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 326 PM PDT THU AUG 1 2013 WAC077-012233- /O.EXP.KPDT.FF.W.0003.000000T0000Z-130801T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAKIMA WA- 326 PM PDT THU AUG 1 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT FOR CENTRAL YAKIMA COUNTY... SOME HIGH CREEK LEVELS WILL REMAIN POSSIBLE OVER THE NEXT COUPLE OF HOURS IN THE TOPPENISH CREEK DRAINAGE FROM THE WHITE SWAN AREA EASTWARD TO WHERE TOPPENISH CREEK ENTERS THE YAKIMA RIVER. LAT...LON 4640 12114 4641 12078 4614 12072 4618 12112 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:52 AM PDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 1, 8:52 AM PDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
852 AM PDT THU AUG 1 2013
UPDATED THE AVIATION DISCUSSION
.AVIATION...A LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY OVER
THE AREA. CLOUDS...SHOWERS...AND THUNDERSTORMS WILL PERSIST FOR THE
NEXT 24 HOURS THAT COULD PRODUCE VARIABLE WIND GUSTS TO 30 KTS IN
AND NEAR STORMS. LCL MVFR CEILINGS COULD OCCUR IN AND NEAR THE
STORMS AND THE SHOWERS FOR THE NEXT 24 HOURS ACROSS ALL TAF SITES.
&&
.SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
IMPACT THE REGION. THE LOW IS CURRENTLY CENTERED ALONG THE COAST
WHICH IS PLACING AREAS EAST OF THE CASCADES UNDER A MOIST SOUTHERLY
FLOW. ALREADY SEEING SOME EARLY MORNING CONVECTION AND THUNDERSTORMS
IN THIS FLOW AND EXPECT MORE TO DEVELOP IN THE AFTERNOON AS DAILY
HEATING ADDS TO THE INSTABILITY. THE LOW WILL CONTINUE TO TRACK
INLAND OVER THE NEXT 24 HOURS AND BE CENTERED OVER EASTERN
WASHINGTON AND OREGON BY FRIDAY AFTERNOON. THE BETTER INSTABILITY
FOR SHOWERS AND THUNDERSTORMS WILL SHIFT NORTH AND EAST OF THE
FORECAST AREA ON FRIDAY BUT THERE WILL BE ENOUGH LINGERING
INSTABILITY FOR SOME SHOWERS AND THUNDERSTORMS MAINLY OVER THE
NORTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. CLOUD COVER WILL
HELP HOLD DOWN TEMPERATURES TODAY AND LOOK FOR SOME INCREASING
WESTERLY WINDS ALONG THE EAST SLOPES OF THE CASCADES BY AFTERNOON
PUSHING OUT INTO THE COLUMBIA BASIN.
&&
.FIRE WEATHER...RED FLAG WARNINGS CONTINUE IN EFFECT THROUGH THIS
EVENING FOR THE LIGHTNING ASSOCIATED WITH THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO BE WET WITH THE POTENTIAL FOR A
QUARTER TO HALF INCH RAINFALL UNDER THE CORE OF PASSING
THUNDERSTORMS.
&&
.PREV DISCUSSION... /ISSUED 400 AM PDT THU AUG 1 2013/
SHORT TERM...TODAY THROUGH SATURDAY...THUNDERSTORMS ARE BEGINNING
TO FIRE UP AT THIS TIME IN DESCHUTES COUNTY IN RESPONSE TO THE NEXT
SHORT WAVE ROTATING AROUND THE BOTTOM OF A LARGE UPPER LOW OFF THE
COAST. SO FAR THE STORMS HAVE BEEN WEAK BUT THEY WILL LIKELY BECOME
STRONGER AS THE MORNING PROGRESSES. THERE IS SIGNIFICANT ELEVATED
INSTABILITY ACROSS THE FORECAST AREA AS SHOWN BY THE NAM12 MODEL
FORECAST SOUNDINGS THIS MORNING. AS A RESULT EXPECT THAT
THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE FORECAST AREA EARLY
THIS MORNING. TODAY WILL BE QUITE AN ACTIVE CONVECTIVE DAY. SPC HAS
THE ENTIRE FORECAST AREA IN A GENERAL THUNDERSTORM OUTLOOK BUT THERE
IS A SLIGHT CHANCE OF SEVERE STORMS NOT TOO FAR AWAY IN NORTHERN
IDAHO AND WESTERN MONTANA. WOULD NOT BE SURPRISED TO SEE SOME STRONG
AND POSSIBLY SEVERE STORMS OVER THE CWA TODAY. THE STORMS WILL BEGIN
WITH VERY LITTLE PRECIPITATION ACCOMPANYING THEM BUT THEY WILL
GRADUALLY BECOME WETTER BY LATE THIS AFTERNOON AND TONIGHT. THE
UPPER LOW OFF THE COAST WILL BEGIN TO MOVE INTO WESTERN OREGON THIS
AFTERNOON AND TONIGHT. AS IT DOES MUCH OF THE CONVECTIVE ACTIVITY
WILL SHIFT TO THE NORTHEAST PART OF THE CWA TONIGHT AND FRIDAY WHILE
THE SOUTHWEST PORTION OF THE CWA BEGINS TO CLEAR OUT. ON FRIDAY THE
UPPER LOW THAT WILL MOVE INLAND THIS AFTERNOON WILL WEAKEN AND
BECOME ELONGATED...AND IT WILL EVENTUALLY SPLIT INTO TWO UPPER LOWS
WITH ONE PIECE OVER EAST CENTRAL WASHINGTON AND THE OTHER WELL TO
THE EAST IN MONTANA. THEY WILL LINGER AND BE VERY SLOW TO MOVE OUT
OF THE REGION. THIS WILL RESULT IN AN EXTENDED PERIOD OF SLIGHT
CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS IN THE NORTH AND
EASTERN AREAS OF THE CWA EACH DAY THROUGH SATURDAY. HOWEVER BY THEN
THE STORMS WILL BE WEAK AND NOT AS ABUNDANT. TEMPERATURES TODAY WILL
BE COOLER DUE TO THE INCOMING COOLER AIR WITH THE UPPER TROUGH AND
CLOUD COVER/PRECIPITATION WITH THUNDERSTORMS. FRIDAY WILL BE EVEN
COOLER ACROSS THE BOARD AND THEN A WARMING TREND WILL BEGIN AGAIN ON
SATURDAY AS A RESULT OF MORE SOLAR HEATING/LESS CLOUD COVER. 88
LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS IN GOOD
AGREEMENT IN STRENGTHENING FOUR CORNERS HIGH WHICH PUSHES WEAK UPPER
TROUGH OVER OUR AREA WESTWARD AND OFF THE COAST BY SUNDAY. MODELS
BEGIN TO DIVERGE ON THEIR EVOLUTION OF AN UPPER LOW OFF THE COAST OF
CALIFORNIA. GFS MOVES IT FARTHER SOUTH AND IT ALMOST BECOMES
CUTOFF. WHEREAS...ECMWF SHOWS IT FARTHER NORTH. THIS MORE NORTHERLY
POSITION WOULD AFFECT OUR CWA MORE AS IT BEGINS TO MAKES ITS WAY
SLOWLY ACROSS OUR CWA THURSDAY. WITH THE GFS/S MORE SOUTHERLY
POSITION...IT REMAINS QUASI-STATIONARY WITH LITTLE IMPACT ON OUR
CWA. GIVEN THE LARGE DISCREPANCIES WILL STICK WITH A DRIER FORECAST
AS THE FOUR CORNERS HIGH REMAINS THE MORE DOMINANT FEATURE.
HOWEVER...WE WILL HAVE TO CONTINUE TO MONITOR THE EVOLUTION OF THIS
LOW PRESSURE SYSTEMS AS IT COULD IMPACT OUR AREA LATE IN THE WEEK
WITH ANOTHER ROUND OF THUNDERSTORMS...ESPECIALLY OVER THE CASCADES.
WITH AFTERNOON HEATING AND SOUTH TO SOUTHWEST FLOW COULD SEE A FEW
BUILD UPS OVER THE MOUNTAINS EACH DAY. HOWEVER...THE LOWER TO MID
LEVELS OF THE ATMOSPHERE REMAIN QUITE DRY THROUGH THE
PERIOD...EXCEPT PERHAPS ALONG THE CASCADES WHERE A SLIGHT CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS WILL PERSIST TUESDAY THROUGH
THURSDAY. DAYTIME HIGHS SHOULD WARM A FEW DEGREES EACH DAY THEN
REMAIN A STEADY 8-10 DEGREES ABOVE NORMAL BY MONDAY. EARLE
FIRE WEATHER...RED FLAG WARNINGS REMAIN IN EFFECT OVER THE ENTIRE
FIRE WEATHER DISTRICT TODAY UNTIL 8 PM AND THEN THEY WILL END OVER
THE NORTHERN PART OF THE CENTRAL WASHINGTON CASCADE EAST SLOPES AND
THE KITTITAS VALLEY. ELSEWHERE THE RED FLAG WARNING WILL REMAIN IN
EFFECT UNTIL 11 PM TONIGHT. THERE IS A CHANCE THAT THE RED FLAG
WARNING MAY NEED TO BE EXTENDED IN TIME DEPENDING HOW SOON THE
THUNDERSTORMS THIS EVENING DISSIPATE. AT THE CURRENT TIME THE TIMING
LOOKS GOOD. THUNDERSTORMS WILL START OUT WITH VERY LITTLE
PRECIPITATION AND THEN THEY WILL GRADUALLY BECOME WETTER LATE THIS
AFTERNOON AND TONIGHT AS THE ATMOSPHERE GRADUALLY BECOMES MORE
MOIST. NEVERTHELESS THERE WILL BE A SIGNIFICANT AMOUNT OF LIGHTNING
WITH THESE STORMS TODAY AND THIS EVENING AFTER A PROLONGED DRY
PERIOD. WILL REFRESH THE RED FLAG WARNING PRODUCT PDXRFWPDT TO
UPDATE THE WORDING A BIT LATER IN THE SHIFT. 88
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 80 57 78 57 / 60 60 20 20
ALW 83 63 79 56 / 60 60 30 20
PSC 83 61 80 62 / 50 50 30 20
YKM 83 61 79 62 / 30 30 30 20
HRI 82 61 80 59 / 50 50 20 20
ELN 82 59 76 61 / 40 30 30 30
RDM 76 53 76 47 / 40 20 10 10
LGD 78 59 75 54 / 60 60 30 20
GCD 78 52 77 53 / 60 40 20 10
DLS 81 64 78 61 / 30 20 20 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
ORZ041-042-044-049-050-502-503-505>509.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
WAZ024-026>030-520-521.
&&
THREAT INDEX
TODAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/76/76Hazardous weather outlook, Aug 1, 4:45 AM PDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 445 AM PDT THU AUG 1 2013 ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521- 021145- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 445 AM PDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A SOUTHERLY FLOW AHEAD OF AN UPPER LEVEL TROUGH OFF THE COAST WILL BRING INCREASING MID LEVEL MOISTURE AND INSTABILITY INTO EASTERN OREGON AND SOUTHEAST WASHINGTON TODAY AND TONIGHT. THIS WILL RESULT IN THUNDERSTORMS THROUGHOUT THE FORECAST AREA TODAY AND TONIGHT. SOME STORMS COULD BECOME STRONG AND POSSIBLY EVEN A SEVERE THUNDERSTORM. THESE STORMS WILL ALSO CREATE ABUNDANT LIGHTNING AFTER A PROLONGED DRY PERIOD. AS A RESULT A RED FLAG WARNING IS IN EFFECT FOR THE ENTIRE FIRE WEATHER DISTRICT TODAY THROUGH THIS EVENING UNTIL 11 PM. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXRFWPDT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UPPER TROUGH WILL LINGER THROUGH SATURDAY KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS MAINLY IN NORTHERN AND NORTHEAST AREAS OF THE FORECAST AREA...ESPECIALLY DURING THE AFTERNOONS AND EVENINGS. AN UPPER RIDGE WILL BUILD INTO THE PACIFIC NORTHWEST WITH DRIER AND MORE STABLE AIR WHICH WILL RESULT IN A WARMING TREND THAT WILL BEGIN ON SUNDAY AND CONTINUE INTO NEXT WEEK.
The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:31 PM PDT | Flash Flood Warning | PDT | Yakima | 3 hr |
| Aug 1, 4:04 PM PDT | Flash Flood Warning | PDT | Benton, Yakima | 3 hr |
Nearby
Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.